Immune recovery inflammatory folliculitis
Bouscarat, Fabricea; Maubec, Evea; Matheron, Sophieb; Descamps, Vincenta
aService de Dermatologie, and bService des Maladies Infectieuses, Hôpital Bichat-Claude Bernard, 75018 Paris, France.
Received: 30 November 1999; accepted: 9 December 1999.
The restoration of immune function with highly active antiretroviral therapy (HAART) can have adverse consequences, because of augmented immune response to pathogens that are already present. Such immune inflammatory syndromes have been reported in a variety of settings; focal lymphadenitis caused by previously unsuspected Mycobacterium avium complex infection and `immune recovery vitritis' associated with cytomegalovirus have been observed at the institution of antiretroviral therapy [1,2]. We identify what we termed `immune recovery folliculitis' in HIV-infected patients treated with HAART.
Seven male patients infected with HIV-1 developed folliculitis shortly after the initiation of HAART. Their median age was 39 years (range 29–45 years); three had AIDS. The mean initial CD4 lymphocyte count was 203 cells/m3 (range 58–459 cells/mm3). Baseline plasma HIV-1 RNA ranged from 1021 to 612 520 copies/ml (Amplicor HIV-1 Monitor Assay, Roche detection limit, 200 copies/ml; Roche). These patients received different combinations of nucleoside reverse transcriptase inhibitors (NRTI) associated with nelfinavir (n = 2), indinavir (n = 2), amprenavir (n = 1) and efavirenz (n = 1). One patient was treated with three NRTI (zidovudine, lamivudine and abacavir). Five patients were naive of any previous antiretroviral therapy. After 3 months of therapy all patients had undetectable plasma HIV-1 RNA and the mean CD4 T lymphocyte gain was 124/mm3 (range 53–199 cells/m3).
The lesions involved the face and upper trunk and pruritus was present (n = 5). Regression occurred spontaneously within 3 months in four cases. In the remaining cases the clinical course was not influenced by topical erythromycin, ketoconazole or antiparasitic agents (benzyl benzoate or crotamiton), although demodex folliculorum and pityrosporon were identified in biopsy specimens, when performed. Subsequent topical corticosteroid treatment (betamethasone dipropionate, 0.05% cream) was efficient.
The spectrum of the skin manifestations of HIV infection have changed considerably since the introduction of HAART. A dramatic reduction in the number of skin opportunistic infections and Kaposi's sarcoma have occurred. Immunodepression-related skin manifestations regressed, whereas antiretroviral-related new skin effects have been described [3–5]. Chronic eosinophilic folliculitis frequently occurred in HIV-infected patients at advanced stages of the disease .
The present cases were acute or subacute and were associated with a good immunological response to HAART. They coincided with the initial rapid rise of CD4 T cells. They also occurred during the initial rise in the CD8 T lymphocyte count that regressed within the first 3 months of triple therapy [mean CD8 T cell gain: 441 cells/mm3 (range 80–1103 cells/mm3)].
Patients treated with HAART typically experienced an early rise in memory CD4 cells followed by a later rise in naive CD4 cells . An improved response to common pathogens is seen in these patients, sometimes resulting in paradoxical syndromes [1,2].
We hypothesize that this peculiar folliculitis resembles other immune recovery inflammatory syndromes, observed in HIV-infected patients with Mycobacterium avium complex and cytomegalovirus infection. They could result from the immune response corresponding to the initial rise of specific memory T cells directed against pathogens that are already present, i.e. demodex folliculorum, pityrosporon. The restoration of immune response against previously unpathogenic infectious agents may account for by this inflammatory folliculitis after the initiation of HAART. The regres- sion of these conditions after topical corticosteroid therapy may suggest an underlying immunopathological process.
Skin manifestations possibly related to immune recovery should be watched for by clinicians, and must be distinguished from antiretroviral drug-related skin effects [3,4].
1. Race E. Focal inflammatory lymphadenitis following initiation of protease inhibitor therapy in patients with adavanced HIV-1 disease. Lancet 1998, 351: 252 –255.
2. Jacobson MA, Zegans M, Pavan PR. et al. Cytomegalovirus retinitis after initiation of HAART. Lancet 1997, 349: 1443 –1445.
3. Bouscarat F, Bouchard C, Bouhour D. Paronychia and pyogenic granuloma of the great toes in patients treated with indinavir. N Engl J Med 1998, 338: 1776 –1777.
4. Bouscarat F, Prévot MH, Matheron S. Alopecia associated with indinavir therapy. N Engl J Med 1999, 341: 618. 618.
5. Warren KJ, Boxwell DE, Kim NY, Drolet BA. Nevirapine-associated Stevens Johnson syndrome. Lancet 1998, 351: 567. 567.
6. Fearfield LA, Rowe A, Francis N, Bunker CB, Staughton RC. Itchy folliculitis and human immunodeficiency virus infection: clinicopathologic and immunological features, pathogenesis and treatment. Br J Dermatol 1999, 141: 3 –11.
7. Autran B, Carcelain G, Li TS. et al. Positive effects of combined antiretroviral therapy on CD4+ T cell homeostasis and function in advanced HIV disease. Science 1997, 277: 112 –116.
This article has been cited 14 time(s).
Current Hiv Research
Immune restoration disease: A consequence of dysregulated immune responses after HAART
Current Hiv Research, 2(3):
Clinical Infectious Diseases
An HIV-positive man with generalized rash
Clinical Infectious Diseases, 40(1):
Clinical and Experimental DermatologyImmune reconstitution inflammatory syndrome involving the skinClinical and Experimental Dermatology
American Journal of Medicine
Herpes zoster as an immune reconstitution disease after initiation of combination antiretroviral therapy in patients with human immunodeficiency virus type-1 infection
American Journal of Medicine, 110(8):
Annales De Dermatologie Et De Venereologie
Immune restoration syndrome during HIV infections
Annales De Dermatologie Et De Venereologie, 128():
The epidemiology of the oral lesions of HIV infection in the developed world
Oral Diseases, 8():
Journal of the European Academy of Dermatology and Venereology
Acne vulgaris as an immune reconstitution syndrome in a patient with AIDS after initiation of antiretroviral therapy
Journal of the European Academy of Dermatology and Venereology, 16(6):
Oral DiseasesImmune reconstitution inflammatory syndrome after highly active antiretroviral therapy: a reviewOral Diseases
Eosinophilic folliculitis: an example of 'immune reconstitution folliculitis'?
Annals of Internal Medicine
Inflammatory reactions in HIV-1-infected persons after initiation of highly active antiretroviral therapy
Annals of Internal Medicine, 133(6):
AIDSImmune restoration disease after antiretroviral therapyAIDS
Immune reconstitution inflammatory syndrome in HIV-Infected patients receiving Antiretroviral therapy - Pathogenesis, clinical manifestations and management
Annales De Dermatologie Et De Venereologie
Folliculitis and renewed immunocompetence in HIV-positive subjects after antiretroviral treatment
Annales De Dermatologie Et De Venereologie, 128(4):
Dermatologic ClinicsDermatologic manifestations of the immune reconstitution inflammatory syndromeDermatologic Clinics
© 2000 Lippincott Williams & Wilkins, Inc.